MAUDE Adverse Event Report: CORDIS CASHEL SABER 4MM20CM 150; CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL

CORDIS CASHEL SABER 4MM20CM 150; CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Catalog Number 48004020X
Medical Device Problem Code Burst Container or Vessel (1074)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 09/04/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for analysis but the engineering report is not yet available.A review of the manufacturing documentation associated with lot 17703252 presented no issues during the manufacturing process that can be related to the reported event.Additional information is pending and will be submitted within 30 days upon receipt.
 
Event or Problem Description
As reported, the saber 4mm20cm 150 balloon was used to expand the lesion in the treatment of the lower extremity arterial occlusive disease, the balloon was ruptured at ten atmospheres.The patient was unharmed.The device will be returned for analysis.The device was stored in the cath lab for two weeks.The device was stored, handled and prepped per the instructions for use (ifu).The device was prepped normally by maintaining negative pressure.There was no difficulty removing the product from the hoop or removing the protective balloon cover.There was no difficulty removing the stylet or any of the sterile packaging components.Contrast iopamidol was used and the contrast to saline ratio was 1:1.The same indeflator was used successfully with other devices.The balloon catheter was removed easily and intact.The target lesion was anterior tibial artery.The lesion was calcified.There was no vessel tortuosity and there was one hundred percent stenosis.The device was used for a chronic total occlusion.
 
Additional Manufacturer Narrative
The saber 4mm x 20cm x 150cm balloon was used to expand the lesion in the treatment of the lower extremity arterial occlusive disease.The balloon ruptured at ten atmospheres.The patient was unharmed.The target lesion was the anterior tibial artery.The lesion was calcified, with no vessel tortuosity.The device was used for a chronic total occlusion which was 100 percent stenosed.The device was stored in the cath lab for two weeks.The device was stored, handled and prepped normally per the instructions for use (ifu).There was no difficulty removing the product from the hoop, the protective balloon cover, the stylet or any of the sterile packaging components.Non-cordis contrast was used at a 1:1 to saline ratio.The same indicator was used successfully with other devices.The balloon catheter was removed easily and intact from the patient.One product was returned for analysis.A non-sterile saber 4mm x 20cm x 150cm pta balloon catheter was received.Per visual analysis, the device was coiled inside a plastic bag a burst was noted along the balloon.Per sem analysis, the balloon burst was caused by a rupture on the balloon surface.No anomalies were observed on the inner surface adjacent to the balloon rupture.The outer surface revealed scratch marks adjacent to the balloon rupture.This type of damage is commonly caused during the interaction of the balloon material with a sharp object or mechanical damage.It appears the balloon material adjacent to the rupture was torn with a sharp object from the outside of the balloon.No other anomalies were noted during sem analysis.A product history record (phr) review of lot 17703252 revealed no anomalies or non-conformances during the manufacturing and inspection processes that can be associated with the reported event.The reported ¿balloon burst-at/below rbp¿ was confirmed through analysis of the returned device.However, the exact cause of the burst could not be determined.It is likely the outer surface of the balloon material encountered a sharp object or mechanical damage.As scratch marks adjacent to the rupture were noted upon analysis to the outer portion of the balloon.Based on the information available for review, vessel characteristics of a chronically occluded vessel that was 100% stenosed may have contributed to the rupture; as calcium is known to damage balloon material.According to the warnings in the safety information in the instructions for use ¿prior to angioplasty, the catheter should be examined to verify functionality and integrity, and ensure that its size and shape are suitable for the specific procedure for which it is to be used.Do not use if product damage is suspected or evident.To reduce the potential for vessel damage or the risk of dislodgement of particles it is very important that the inflated diameter of the balloon should approximate the diameter of the vessel just proximal and distal to the lesion.The balloon dimensions are printed on the product label.The compliance table incorporated with the product shows how balloon diameter increases as pressure increases.Do not exceed the rated burst pressure recommended on the label.The rated burst pressure is based on the results of in vitro testing.At least 99.9% of the balloons (with a 95% confidence) will not burst at or below their rated burst pressure.Use of a pressure monitoring device is recommended to prevent over-pressurization.Pressure in excess of the rated burst pressure can cause balloon rupture and potential inability to withdraw the catheter through the introducer sheath.Balloon rupture can cause vessel damage and the need for additional intervention.Use only the recommended balloon inflation medium (a 50/50 mixture by volume of contrast medium and normal saline).Never use air or any gaseous medium to inflate the balloon.¿ neither the phr review nor the product analysis suggests that the event experienced by the customer could be related to the manufacturing process.Therefore, no corrective or preventive action will be taken at this time.

Brand Name
SABER 4MM20CM 150
Common Device Name
CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Manufacturer (Section D)
CORDIS CASHEL
cahir road
cashel, co. tipperary
EI 
MDR Report Key9152528
Report Number9616099-2019-03251
Device Sequence Number2607297
Product Code LIT
UDI-Device Identifier20705032069493
UDI-Public20705032069493
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K971010
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 10/18/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/31/2020
Device Catalogue Number48004020X
Device Lot Number17703252
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/13/2019
Initial Date Received by Manufacturer 09/04/2019
Supplement Date Received by Manufacturer10/09/2019
Initial Report FDA Received Date10/03/2019
Supplement Report FDA Received Date10/18/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age70 YR
Patient Weight65